Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 260, NWS Charleston, SC

August 5, 2009Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 5, 2009, 4:24 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2009, 4:24 PM EDT (20:24 UTC)
Expired
Aug 5, 2009, 5:10 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:42 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 5, 3:42 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT WED AUG 5 2009

.SYNOPSIS...
A LEE SIDE SURFACE TROUGH WILL PERSIST OVER INLAND GEORGIA AND THE
CAROLINAS THROUGH LATE WEEK. AN EXPANSIVE RIDGE OF HIGH PRESSURE
WILL BUILD OVER THE REGION THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MULTICELL CONVECTION OCCASIONALLY PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL...AND EVEN PRODUCING LOCALLY EXCESSIVE
RAINFALL...WILL IMPACT MANY LOCATIONS ALONG/EAST OF INTERSTATE 95
INTO EARLY EVENING. MEANWHILE...UPSTREAM CONVECTION WILL PUSH
INTO INLAND COUNTIES THIS EVENING...EXTENDING THE THREAT FOR AT
LEAST SCATTERED THUNDERSTORMS AND ISOLATED DAMAGING WIND GUSTS
AND LARGE HAIL THROUGH LATE EVENING. IF INLAND THUNDERSTORMS
BECOME/REMAIN ORGANIZED...CONVECTION COULD ADVANCE TO THE COAST
OVERNIGHT. HOWEVER...LATEST GUIDANCE SUGGESTS THAT DIURNAL
WEAKENING TRENDS WILL PREVAIL OVERNIGHT. THUS...TAPERED POPS TO
LESS THAN 15 PERCENT OVER LAND AFTER 06Z.

WHERE RAIN OCCURS...CLEARING SKIES...LIGHT WINDS AND LOW LEVEL
MOISTURE COULD SUPPORT AREAS OF STRATUS/FOG OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE UPPER TROUGH AND ASSOCIATED SURFACE TROUGH WILL ADVANCE INTO
THE REGION THURSDAY. THESE FEATURES WILL SUPPORT AT LEAST
ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS BY MIDDAY...AND
NUMEROUS SHOWERS/THUNDERSTORMS COULD DEVELOP DURING THE
AFTERNOON...ESPECIALLY CENTRAL/EAST. DUE TO MODEL DEPICTION OF
SLIGHTLY DRIER 850-500 MB AIR FILTERING INTO THE REGION FROM THE
N/W...LIMITED POPS TO CHANCE FOR NOW.

AS THE UPPER/SURFACE TROUGH PUSH OFFSHORE AND SLIGHTLY DRIER AIR
CONTINUES TO SPREAD INTO THE REGION THURSDAY NIGHT...
SHOWERS/THUNDERSTORMS SHOULD READILY SUCCUMB TO DIURNAL TRENDS
AFTER SUNSET...DISSIPATING QUICKLY OVER LAND.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AN UPPER RIDGE WILL SLOWLY STRENGTHEN OVER THE SOUTHEAST UNITED
STATES FRIDAY THROUGH MONDAY. UPPER HEIGHTS WILL REACH THEIR ZENITH
ON MONDAY WHEN THE GFS PROGS A 5970M RIDGE CENTERED DIRECTLY OVER
THE AREA. REMOVED AFTERNOON POPS FROM ALL BUT THE ALTAMAHA REGION
FRI THROUGH SUN BECAUSE THE STRONG MID-LEVEL SUBSIDENCE SHOULD
PREVENT MUCH OF ANY CONVECTION FROM DEVELOPING. HIGH TEMPS IN THE
MID TO UPPER 90S WITH DEWPOINTS REMAINING IN THE LOWER TO MIDDLE 70S
MAY PRODUCE SOME HEAT INDEX CONCERNS OVER THE WEEKEND INTO EARLY
NEXT WEEK. THIS CONTINUES TO BE ADDRESSED IN THE HAZARDOUS OUTLOOK.
THE RIDGE IS EXPECTED TO BEGIN BREAKING DOWN EARLY NEXT WEEK. THIS
SHOULD HELP TO MODERATE TEMPS A BIT AND BRING AN INCREASE TO
AFTERNOON AND EVENING CONVECTION.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
GUSTY THUNDERSTORMS WILL IMPACT BOTH TERMINALS EARLY. EXPECT
AMENDMENTS AS REQUIRED BY RADAR TRENDS. WILL ALSO ASSESS POTENTIAL
FOR UPSTREAM THUNDERSTORMS TO ADVANCE INTO TAF SITES LATE THIS
EVENING/OVERNIGHT...BUT ODDS FAVOR THUNDERSTORMS DISSIPATING INLAND
AFTER DARK. WITH LINGERING MOISTURE FROM AFTERNOON RAIN...LIGHT
WINDS AND CLEARING SKIES OVERNIGHT...THERE REMAINS POTENTIAL FOR
MVFR FOG EARLY THURSDAY MORNING. YET POTENTIAL REMAINS LOW AT THIS
TIME THUS WILL MAINTAIN VFR CONDITIONS AT KCHS AND MARGINAL MVFR
VISIBILITIES FOR KSAV.

EXTENDED AVIATION OUTLOOK...MVFR/IFR POSSIBLE IN SCATTERED SHOWERS
AND STORMS THU AFTERNOON AND EVENING. OTHERWISE VFR CONDITIONS WILL
PREVAIL.

&&

.MARINE...
S/SW WINDS WILL LIKELY SURGE AGAIN TNGT INTO TMRW MRNG AS THE PRES
GRADIENT TIGHTENS A BIT WITH AN INLAND TROF OF LOW PRES MOVING TO
THE COAST AND GRADUALLY OFFSHORE. HOWEVER...EARLY THUNDERSTORMS
COULD DELAY THE SURGE FOR A TIME THIS EVENING. SUSTAINED SPEEDS
MAY NUDGE CLOSER TO 20 KT...INCLUDING AN OCNL GUST OVER 20
KT...BUT CONDITIONS ARE EXPECTED TO REMAIN BELOW SCA LEVELS AS A
WHOLE AND SEAS REMAINING CAPPED AT 4 FT.

THE DIURNAL SEABREEZE CIRCULATION WILL AGAIN DOMINATE THU WITH
ATLC HIGH PRESSURE PERSISTING WELL E OF THE CHS MARINE AREA AND A WEAK
TROUGH OF LOW PRES REMAINS OVER LAND. SW WINDS LESS THAN 15 KT IN
THE MORNING WILL BACK TO S IN THE AFTERNOON...INCREASING TO NEAR 15
KT...THEN WILL RETURN TO SW IN THE EVENING AND OVERNIGHT WHILE
REDUCING BACK TO THE 10-15 KT RANGE. SEAS WILL CONTINUE TO REMAIN
BELOW 4 FT. AS ANOTHER TROUGH OF LOW PRESSURE ADVANCES THROUGH THE
WATERS THU NIGHT...WINDS WILL VEER TOWARD THE W AND WILL DIMINISH
TO 10 KT OR LESS LATE.

AN EXPANSIVE RIDGE FRI THROUGH MON WILL MAINTAIN SOUTH TO SOUTHWEST
WINDS ACROSS THE WATERS WITH SPEEDS GENERALLY LESS THAN 10 KT AND
SEAS LESS THAN 3 FT. A WEAK SEABREEZE SHOULD PUSH WINDS CLOSER TO 10
KT RIGHT ALONG THE COAST EACH AFTERNOON.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 5, 3:57 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT WED AUG 5 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-061000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
357 PM EDT WED AUG 5 2009

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...THUNDERSTORMS WILL CONTINUE TO IMPACT
PARTS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH
THIS EVENING. UNTIL 11 PM...ISOLATED THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH AND HAIL RANGING
IN SIZE FROM PENNIES TO QUARTERS. ANY THUNDERSTORMS COULD ALSO
PRODUCE LOCALIZED FLOODING AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.

THUNDERSTORMS THAT DEVELOP OVER LAND COULD PUSH INTO COASTAL
WATERS WITH HAZARDOUS CONDITIONS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXCESSIVE HEAT...STRONG HIGH PRESSURE WILL BUILD OVER THE REGION
ALLOWING HEAT AND HUMIDITY TO BUILD THIS WEEKEND INTO EARLY NEXT
WEEK. HEAT INDICES MAY REACH BETWEEN 105 AND 110 DEGREES DURING
THE AFTERNOON HOURS. HEAT ADVISORIES MAY EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING.

In the hours before

Special weather statement, Aug 5, 3:21 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT WED AUG 5 2009

SCZ043-044-051945-
DORCHESTER-INLAND COLLETON-
321 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL COLLETON AND
NORTHWESTERN DORCHESTER COUNTIES THROUGH 345 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DUNCAN CHAPEL TO SMOAKS...MOVING EAST AT 10 MPH.

AREAS IN AND AROUND SMOAKS...REEVESVILLE...CAT HOLE...WILL BE
IMPACTED THROUGH 345 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Local storm report, Aug 5, 3:22 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 W POCOTALIGO          32.64N 80.86W
08/05/2009                   JASPER             SC   PUBLIC

            SEVERAL 3 INCH DIAMETER TREE LIMBS DOWN AT THE POINT
            SOUTH CAMPGROUND.

&&

VB
Special weather statement, Aug 5, 3:41 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT WED AUG 5 2009

SCZ047-048-051-052015-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
341 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JASPER AND CENTRAL
BEAUFORT COUNTIES THROUGH 415 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR NEVADUM...OR
ABOUT 6 MILES EAST OF RIDGELAND...MOVING SOUTHEAST AT 5 MPH.

AREAS IN AND AROUND NEVADUM...OLD HOUSE...CLARENDON...LAUREL BAY...
LEMON ISLAND...CHESTERFIELD...WILL BE IMPACTED THROUGH 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Local storm report, Aug 5, 4:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 S SAVANNAH            32.01N 81.08W
08/05/2009  E0.88 INCH       CHATHAM            GA   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR.

0320 PM     TSTM WND DMG     SAVANNAH                32.05N 81.08W
08/05/2009                   CHATHAM            GA   LAW ENFORCEMENT

            1 TREE DOWN AT ABERCORN AT TIBET STREET. TIME ESTIMATED
            FROM RADAR.

&&

VB
Local storm report, Aug 5, 4:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
417 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             REEVESVILLE             33.21N 80.65W
08/05/2009  E1.00 INCH       DORCHESTER         SC   PUBLIC

&&

VB
Special weather statement, Aug 5, 4:17 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
417 PM EDT WED AUG 5 2009

SCZ047-048-051-052045-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
417 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JASPER AND CENTRAL
BEAUFORT COUNTIES THROUGH 445 PM EDT...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR MITCHELLVILLE...
OR ABOUT OVER RIDGELAND...MOVING EAST AT 5 MPH.

AREAS IN AND AROUND MITCHELLVILLE...SWITZERLAND...RIDGELAND...
GRAHAMVILLE...OLD HOUSE...BOYD...WILL BE IMPACTED THROUGH 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:44 PM EDTSevere Thunderstorm WarningCHSLiberty, Long, McIntosh61 min
Aug 5, 3:17 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Effingham, Liberty35 min
Aug 5, 5:20 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven55 min
Aug 5, 6:21 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler54 min
Aug 5, 2:30 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper60 min
Aug 5, 3:47 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester43 min
Aug 5, 4:56 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester24 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.